It is not exactly clear what to expect from a one-time overdose on Pancreaze (pancrelipase). However, taking high doses over a long period of time is associated with high uric acid levels and a serious condition called fibrosing colonopathy. Treating this type of overdose may involve administering activated charcoal, pumping the stomach, and providing supportive care.
Pancreaze® (pancrelipase) is a prescription medication used in the treatment of pancreatic enzyme deficiencies (such as the type of deficiency that occurs with cystic fibrosis), known medically as exocrine pancreatic insufficiency (EPI). As with any medicine, it is possible to overdose on Pancreaze.
The specific effects of an overdose would vary, depending on a number of factors, such as the Pancreaze dosage and whether it was taken with any other medications or substances.
At this time, it is not exactly known what to expect from a one-time Pancreaze overdose. However, chronic exposure to high doses of the drug over time is associated with a higher risk for certain Pancreaze side effects, particularly fibrosing colonopathy (and associated colon strictures) and high uric acid levels (which can cause gout and kidney problems).
The treatment for a Pancreaze overdose may vary. If the overdose was recent, it is possible that the healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication that is absorbed into the bloodstream.
Treatment will also include supportive care, which consists of treating any symptoms that occur as a result of the overdose. Supportive care for a Pancreaze overdose may include:
- Close monitoring for digestive problems
- Monitoring of uric acid levels in the blood and/or urine.
Seek immediate medical attention if you believe you or someone else may have taken too much Pancreaze.